Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2002, 6:34 PM CDT for Barry County, Stone County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 6:34 PM CDT (23:34 UTC)
- Expired
- May 1, 2002, 7:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Barry County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:38 PM CDT | Hail 1 | Exeter, MO | |
| May 1, 7:10 PM CDT | Hail 0.75 | Cassville, MO | |
| May 1, 7:15 PM CDT | Hail 1 | Cape Fair, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2133 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 012334 SVRSGF MOC009-209-020015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 634 PM CDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BARRY COUNTY IN SOUTHWEST MISSOURI NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI * UNTIL 715 PM CDT * AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CASSVILLE...OR 16 MILES SOUTH OF MONETT...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRANE BY 655 PM CDT. GALENA...REEDS SPRING BY 700 PM CDT. THE TOWNS OF BUTTERFIELD...MCDOWELL...JENKINS...WHEELERVILLE AND CAPE FAIR ARE ALSO IN THE PATH OF THIS STORM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3672 9415 3655 9407 3668 9332 3697 9334 SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:31 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 1, 2:31 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 231 PM CDT WED MAY 1 2002 SEVERE WEATHER POTENTIAL THIS EVENING HIGHLIGHTS FORECAST CONCERNS. SURFACE ANALYSIS SHOWS A SURFACE LOW JUST NORTH OF SPRINGFIELD WITH A WARM CURLING FROM CENTRAL TO SOUTHEAST MISSOURI. A SURFACE TROUGH EXTENDED SOUTHWEST INTO NORTH CENTRAL OKLAHOMA BUT TRUE COLD FRONT APPEARS TO LAG BACK ACROSS CENTRAL KANSAS. VERY WARM AND MOIST AIRMASS HAS OVERSPREAD MUCH OF SOUTHERN MISSOURI DEW POINTS NEAR 70 DEGREES. JOPLIN HAS REACHED 87 DEGREES AS OF 19Z. LAPS DATA SHOWED LIFTED INDICES OF -6 TO -8 AND CAPES OF 2000 TO 4000 J/KG. A HEALTHY CAP WAS INHIBITING CONVECTIVE DEVELOPMENT EARLY THIS AFTERNOON BUT FOR HOW MUCH LONGER? UNCERTAINTY EXISTS TO IF...WHEN...AND WHERE CONVECTION WILL FIRE THIS AFTERNOON AND EVENING. RUC SUGGEST CONVECTIVE INHIBITION WILL WEAKEN NEAR THE SAGGING FRONTAL BOUNDARY AFTER 22Z WHILE THE SURFACE LOW TRACKS ACROSS THE LAKE OF THE OZARKS. EXPECT INITIATION IN THIS AREA. WILL HAVE TO WATCH TORNADIC POTENTIAL NEAR THE TRACK OF THE SURFACE LOW WHERE LOW LEVEL HELICITIES WILL BE MAXIMIZED. OTHERWISE EXPECT ANY CELLS THAT DO DEVELOP TO QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. WESTERN COUNTIES MAY REMAIN CAPPED AND DRY. THE FRONT WILL SLIDE THROUGH THE AREA LATE TONIGHT. POST FRONTAL CLOUDS WILL LINGER INTO THURSDAY MORNING. COULD BE A FEW SPRINKLES OR DRIZZLE EARLY BUT EXPECT CLEARING BY MIDDAY. MUCH COOLER DAY IN STORE FOR THURSDAY AS 850 TEMPERATURES PLUMMET. THE SURFACE HIGH WILL BUILD INTO THE AREA THURSDAY NIGHT BUT THE CENTER REMAINS TO THE NORTH. ALTHOUGH COLD...IT APPEARS THAT ANY FROST POTENTIAL WILL BE CONFINED TO THE COLDEST VALLEYS OF SOUTH CENTRAL MISSOURI. WARM AIR ADVECTION SETS UP FRIDAY AS THE HIGH RETREATS. A WEAK IMPULSE ALSO PROGGED TO CROSS THE PLAINS. WILL SEE AT LEAST SOME INCREASE IN CLOUDS BUT WILL LEAVE DRY FOR NOW. QUASI ZONAL FLOW WILL SET UP OVER THE WEEKEND. WE WILL SEE A GENERAL WARMING TREND WITH PERIODIC CHANCES OF PRECIPITATION FROM SUNDAY INTO EARLY NEXT WEEK AS EMBEDDED SHORTWAVES PUSH ACROSS THE REGION. .SGF...NONE. FOSTER
In the hours before
Special weather statement, May 1, 12:45 PM CDT, 5 hours 49 minutes before
MOZ056>058-069>071-081>083-091-092-096>098-105-106-011830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1245 PM CDT WED MAY 1 2002 SEVERE THUNDERSTORM WATCH NUMBER 193 THAT WAS IN EFFECT FOR SOUTH CENTRAL MISSOURI UNTIL 4 PM HAS BEEN CANCELLED. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS TEMPORARILY DIMINISHED ACROSS THE AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED LATER THIS AFTERNOON AND EVENING. SEVERE WEATHER WATCHES WILL LIKELY BE ISSUED AGAIN LATER THIS AFTERNOON. STAYED TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST WEATHER INFORMATION.
Special weather statement, May 1, 1:00 PM CDT, 5 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED MAY 1 2002 ...MODERATE RISK SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... * HAZARDOUS WEATHER THREATS... DAMAGING WINDS IN EXCESS OF 70 MPH LARGE HAIL UP TO THE SIZE OF GOLF BALLS TORNADOES * THREAT AREA AND TIMING... SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE OVER THE ENTIRE AREA AFTER 3 PM...BUT ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD LINE AFTER 5 PM. * DISCUSSION... A DEVELOPING SURFACE LOW WILL TRACK FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI THIS AFTERNOON WHILE THE WARM FRONT LIFTS NORTH INTO CENTRAL MISSOURI. THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 70S TO MIDDLE 80S...AND DEW POINTS CLIMB INTO THE UPPER 60S TO LOW 70S. AN INHIBITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A CAP OF WARMER AIR IN THE LOWER ATMOSPHERE. THERE IS UNCERTAINTY OF HOW STRONG THIS CAP WILL BE LATER THIS AFTERNOON AND IF IT WILL SUPPRESS THUNDERSTORM DEVELOPMENT. HOWEVER ANY STORMS THAT DO DEVELOP WILL QUICKLY BECOME SEVERE GIVEN THE STRONG INSTABILITY OVER THE AREA. DIRECTIONAL SHEAR WILL SUPPORT SUPERCELLS MAINLY NEAR THE SURFACE LOW AND ASSOCIATED WARM FRONT OVER CENTRAL AND SOUTH CENTRAL MISSOURI. THE GREATEST THREAT OF LARGE HAIL... DAMAGING WINDS..AND POSSIBLY TORNADOES WILL BE EAST OF A WARSAW TO SPRINGFIELD LINE. * SPOTTER ACTIVATION OUTLOOK... SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING...ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD LINE. * EXTENDED OUTLOOK... NONE EXPECTED. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, May 1, 4:16 PM CDT, 2 hours 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 416 PM CDT WED MAY 1 2002 ...SEVERE THUNDERSTORMS STILL POSSIBLE TONIGHT... * HAZARDOUS WEATHER THREAT(S)... LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES * THREAT AREAS AND TIMING... GREATEST THREAT OVER DENT AND SHANNON COUNTIES TONIGHT...WITH A LESSER THREAT FOR ALL AREAS SOUTH OF I 44. * DISCUSSION... VERY WARM AND MOIST AIR AT THE SURFACE...TOGETHER WITH AN APPROACHING COLD FRONT COULD LEAD TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY LIMITING FACTOR TO ANY THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF WARM AIR AROUND 6000 FEET ABOVE THE SURFACE WHICH WILL CONTINUE TO ACT AS A CAPPING MECHANISM. SHOULD THE FORCING FROM THE APPROACHING COLD FRONT BE SUFFICIENT TO BREAK THE CAP...SEVERE THUNDERSTORMS COULD QUICKLY DEVELOP. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. * EXTENDED OUTLOOK... NO HAZARDOUS WEATHER EXPECTED. BROWNING THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:13 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 47 min |
| May 1, 9:55 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 35 min |
| May 1, 6:50 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 40 min |
| May 1, 6:59 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.